Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Houston/Galveston, TX

March 11, 2012Brazoria County, Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 11, 2012, 11:35 AM CDT for Brazoria County, Fort Bend County, Harris County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2012, 11:35 AM CDT (16:35 UTC)
Expired
Mar 11, 2012, 12:00 PM CDT
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 39 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS54 KHGX 111635
SVRHGX
TXC039-157-201-111700-
/O.NEW.KHGX.SV.W.0037.120311T1635Z-120311T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1135 AM CDT SUN MAR 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  EASTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
  CENTRAL HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL NOON CDT

* AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM JERSEY VILLAGE TO BELLAIRE TO 13 MILES SOUTHWEST OF MANVEL...
  OR ALONG A LINE EXTENDING FROM JERSEY VILLAGE TO BELLAIRE TO 12
  MILES NORTH OF ANGLETON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO THE MEDICAL CENTER...RELIANT PARK...MINUTE MAID PARK...
  HOBBY AIRPORT...HERMAN PARK...THE GALLERIA...BUSH-INTERCONTINENTAL
  AIRPORT...WEST UNIVERSITY PLACE...SPRING VALLEY...SOUTHSIDE
  PLACE...SOUTH HOUSTON...PINEY POINT VILLAGE...PEARLAND...MISSOURI
  CITY...KINGWOOD...JACINTO CITY...HUNTERS CREEK VILLAGE...HUMBLE...
  HOUSTON...HEDWIG VILLAGE...GALENA PARK...FRESNO...CLOVERLEAF...
  BUNKER HILL VILLAGE...BROOKSIDE VILLAGE...ALVIN AND ALDINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2952 9522 2944 9523 2922 9556 2964 9556
      2991 9559 3004 9531 3003 9530 3003 9526
      3011 9516 2986 9515
TIME...MOT...LOC 1633Z 242DEG 32KT 2999 9553 2969 9546
          2936 9545

$$
2 follow-up statements
538 
WWUS54 KHGX 111655
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1155 AM CDT SUN MAR 11 2012

TXC157-111705-
/O.CAN.KHGX.SV.W.0037.000000T0000Z-120311T1700Z/
FORT BEND TX-
1155 AM CDT SUN MAR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR FORT BEND COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2944 9523 2934 9538 2973 9539 2998 9545
      3003 9532 3003 9525 3010 9517 2980 9516
TIME...MOT...LOC 1655Z 242DEG 32KT 3007 9537 2977 9530
          2944 9529

$$

TXC039-201-111700-
/O.CON.KHGX.SV.W.0037.000000T0000Z-120311T1700Z/
HARRIS TX-BRAZORIA TX-
1155 AM CDT SUN MAR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
BRAZORIA AND HARRIS COUNTIES...

AT 1150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF BUSH-INTERCONTINENTAL AIRPORT TO
MINUTE MAID PARK TO MANVEL...OR ALONG A LINE EXTENDING FROM SPRING TO
HOUSTON TO MANVEL...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALVIN...SOUTH HOUSTON...KINGWOOD...JACINTO CITY...HUMBLE...GALENA
PARK AND CLOVERLEAF

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW!

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2944 9523 2934 9538 2973 9539 2998 9545
      3003 9532 3003 9525 3010 9517 2980 9516
TIME...MOT...LOC 1655Z 242DEG 32KT 3007 9537 2977 9530
          2944 9529

$$
431 
WWUS54 KHGX 111701
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1201 PM CDT SUN MAR 11 2012

TXC039-201-111711-
/O.EXP.KHGX.SV.W.0037.000000T0000Z-120311T1700Z/
HARRIS TX-BRAZORIA TX-
1201 PM CDT SUN MAR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR BRAZORIA AND HARRIS COUNTIES
HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED ALTHOUGH WIND GUSTS 
OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THESE STORMS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2944 9523 2934 9538 2973 9539 2998 9545
      3003 9532 3003 9525 3010 9517 2980 9516
TIME...MOT...LOC 1655Z 242DEG 32KT 3007 9537 2977 9530
          2944 9529

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:31 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 11, 10:31 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1031 AM CDT SUN MAR 11 2012

.UPDATE...
ONLY CHANGES THIS MORNING WERE TO TREND POPS DOWNWARD SLIGHTLY
THIS AFTERNOON. LARGE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING
INTO OUR WESTERN COUNTIES THIS MORNING WITH THE BACK EDGE OF THE
PRECIPITATION ALONG THE I-35 CORRIDOR. MOST OF THIS ACTIVITY
APPEARS TO BE ELEVATED BUT WE MAY SEE SOME ISOLATED SURFACE BASED
STORMS IN AREAS WHERE LOW LEVEL WINDS REMAIN BACKED. OVERALL SEVERE
THREAT LOOKS TO BE ISOLATED THIS MORNING AND SHOULD GRADUALLY COME
TO AN END BY MID AFTERNOON. BACK EDGE OF THE PRECIPITATION LOOKS
TO ARRIVE IN OUR WESTERN COUNTIES SHORTLY AFTER 18Z WITH RAIN
CHANCES GRADUALLY COMING TO AN END FROM WEST TO EAST THROUGH EARLY
EVENING. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  57  78  64  78 / 100  10  10  10  20
HOUSTON (IAH)              73  62  80  63  79 / 100  20  20  10  20
GALVESTON (GLS)            68  64  71  64  74 /  80  30  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

&&

DISCUSSION...38
AVIATION/MARINE...46
Hazardous weather outlook, Mar 11, 7:19 AM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 AM CDT SUN MAR 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
719 AM CDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT...TO OCCASIONALLY MODERATE...RAIN WITH ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH THIS AFTERNOON. RAINFALL TOTALS
OF UP TO AN INCH...WITH ISOLATED AMOUNTS OF BETWEEN 1 TO 2 INCHES
ARE POSSIBLE ALONG AND NORTH OF A LINE FROM MADISONVILLE TO HUNTSVILLE
TO LIVINGSTON. SMALL HAIL AND BRIEF GUSTY WINDS WILL OCCUR WITHIN
TODAY'S STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 11, 9:43 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
943 AM CDT SUN MAR 11 2012

TXZ195-197-111515-
BURLESON-WASHINGTON-
943 AM CDT SUN MAR 11 2012

...STRONG THUNDERSTORM MOVING TOWARD BRENHAM...

AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF BRENHAM...MOVING NORTHEAST AT 40
MPH.

PEA SIZE HAIL...WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...QUARRY...
INDEPENDENCE...BURTON AND BRENHAM.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3048 9637 3041 9630 3039 9630 3036 9628
      3037 9625 3026 9615 3007 9646 3007 9650
      3018 9663
TIME...MOT...LOC 1443Z 226DEG 42KT 3019 9647
Special weather statement, Mar 11, 10:16 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1016 AM CDT SUN MAR 11 2012

TXZ196>198-111600-
BRAZOS-GRIMES-WASHINGTON-
1016 AM CDT SUN MAR 11 2012

...STRONG THUNDERSTORM MOVING INTO BRAZOS AND GRIMES COUNTIES...

AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NAVASOTA...MOVING NORTHEAST
AT 45 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE
LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WASHINGTON...ROANS
PRAIRIE...RICHARDS...MILLICAN...CARLOS...BEDIAS...ANDERSON AND
NAVASOTA.

AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3083 9596 3058 9582 3048 9582 3022 9615
      3035 9630
TIME...MOT...LOC 1516Z 226DEG 39KT 3035 9614
Special weather statement, Mar 11, 10:59 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1059 AM CDT SUN MAR 11 2012

TXZ199-212-213-227-236-237-111700-
BRAZORIA-FORT BEND-HARRIS-MATAGORDA-MONTGOMERY-WALLER-
1059 AM CDT SUN MAR 11 2012

...STRONG THUNDERSTORMS MOVING INTO HARRIS...FT BEND AND BRAZORIA
COUNTIES...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF KATY TO SWEENY...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL ALSO BE MONITORED FOR ANY STRENGTHENING. STAY TUNED
FOR ANY WARNINGS SHOULD THEY BECOME NECESSARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSHARON...
MEMORIAL...JULIFF...DAMON...CHOCOLATE BAYOU...ADDICKS...WEST
UNIVERSITY PLACE...WEST COLUMBIA...TOWN WEST...TOMBALL...THOMPSONS...
THE WOODLANDS...SWEENY...SUGAR LAND...STAFFORD...SPRING VALLEY...
ROSENBERG...RICHWOOD...RICHMOND...PINEY POINT VILLAGE...PECAN
GROVE...PEARLAND...MISSOURI CITY...MISSION BEND...MEADOWS...MANVEL...
LIVERPOOL...LAKE JACKSON...KATY...JERSEY VILLAGE...IOWA COLONY...
HUNTERS CREEK VILLAGE...HOUSTON...HILSHIRE VILLAGE...FULSHEAR...
FRESNO...FIRST COLONY...CHATEAU WOODS...BUNKER HILL VILLAGE...
BONNEY...BELLAIRE...BAILEY'S PRAIRIE...ARCOLA...ANGLETON...ALVIN AND
ALDINE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3022 9542 2916 9517 2888 9572 2995 9597
TIME...MOT...LOC 1558Z 221DEG 31KT 3000 9591 2911 9568

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:41 PM CSTSpecial Weather StatementHGXMontgomery49 min
Mar 10, 6:55 PM CSTSpecial Weather StatementHGXBrazos50 min
Mar 11, 8:53 AM CDTMarine Dense Fog AdvisoryHGX7 hr
Mar 11, 9:43 AM CDTSpecial Weather StatementHGXWashington32 min
Mar 11, 10:16 AM CDTSpecial Weather StatementHGXGrimes44 min
Mar 11, 10:59 AM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Harris61 min
Mar 11, 12:05 PM CDTSpecial Weather StatementHGXChambers, Liberty, Polk, San Jacinto55 min
Mar 11, 12:51 PM CDTAreal Flood AdvisoryHGXPolk3 hr
Mar 11, 1:18 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto84 min
Mar 11, 3:13 PM CDTSpecial Marine WarningHGX62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.